I was prescribed 5mg of Finasteride per day for hair loss. I was told that it could cause hair to grow on my face, ears, and body. Is there any data on this side effect? I am concerned about this, and no one seems to be able to give me an answer.
There’s a few key bullet points I need to make here:
- I do not believe there is much data for women taking finasteride to show that it is effective in treating hair loss.
- Finasteride is not FDA approved for women, as it can cause unknown side effects (this includes birth defects if a woman takes it during pregnancy).
- The normal dose of finasteride is 1mg for the treatment of androgenic alopecia (male pattern balding). 5mg of finasteride is used to treat prostate issues.
I would seriously discuss your concerns with your doctor or obtain a second opinion. If you were told by the doctor that prescribed you this drug that it can grow facial hair, ear hair, or body hair, etc.. why (as a woman) do you want to take this risk as a side effect? I’ve not heard of facial hair growth for women taking finasteride (again, there is not a lot of data for women on this drug), but I do know that minoxidil (Rogaine) can cause facial hair as a side effect.
With all that being said, for women who are not going to get pregnant or can’t get pregnant and who have too much androgens in their body (like those with polycystic ovary syndrome), Propecia may help. For more info, see WomensHealth.com – PCOS.